Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Toe and foot numbness from L5/S1 herniated disk

Is there anything I can do to manage the numbness in my feet? Or for that matter managing the numbness anywhere?  I am assuming not.  

Recently I found out I have a herniated disk in the L5/S1.  I bent down to pick something up the other day, and after two months of feeling better my waste felt like it was jelly and I just about fell over from the pain. That part has pretty much subsided now, more quickly then it had before, which is odd. But I started having big toe numbness about 2 days prior to this, and I still have it now, it has been about 6 days. I had an acupuncture treatment today which helped for about 4-5 hours.  

My numbness is slowly spreading throughout my foot and it is especially noticeable when I lie down. Walking and standing are better then sitting or lying.

I take Solaxin 200mg and Naposin 250mg, once a day, they want me to take it three, but I do not think I need so much, I take it during my busy times of the day only.  I dont have much pain my back, it is tolerable, but the numbness really worries me as I do not want to have surgery.  The strength in my toes are fine so far. Both are equal.

Any suggestions?
36 Responses
193953 tn?1272078626
I take Lyrica. However my nerve issues sound a bit different. The Lyrica helped change the burning, electricy-like, bugs crawling feeling to numby. I will take numb over pain any day. I would love to feel my middle 3 toes again without that going to sleep feeling, but it is better than me wanting to whack them off! But you may want to try Lyrica. It really helps and to me, has NO side effects.
1 Comments
You apparently have not read the literature that came with your Lyrica.  Here is the "short list" **FROM THE MANUFACTURER'S WEBSITE** of potential SIDE EFFECTS and WARNINGS:  LYRICA is not for everyone. LYRICA may cause serious, even life threatening, allergic reactions. Stop taking LYRICA and call your doctor right away if you have any signs of a serious allergic reaction. Some signs are swelling of your face, mouth, lips, gums, tongue, throat or neck or if you have any trouble breathing, or have a rash, hives or blisters.
Avatar universal
Thank you Angel, I will look into that drug.  Though typically as I know there is no medication for numbness.  My numbness is tingly and throbbing sensations, and if I run my toe across a floor or something it is a really different feeling than the other side.

What I have been told is that numbness is worse than pain because continued numbness will cause a complete lack of feeling and sensation permanently if it is continuous. This is what worries me.
Avatar universal
I have a herniated disc L5-SI - it is protruding on the left side and i have nerve damage in my left leg mostly in the sciatia nerve.  I also have numbness of the right leg, not the nerve numbness but the entire leg goes numb like it is falling asleep. also my herniated disc has calcium deposits around the disc and there may also be scarring there -  i am in extreme pain constantly and take lortab for the pain.  i have had shots in my back and physical therapy - all of which did no good.  i am waiting to see a specialist and have been told by my primary care doctor that i may have to have surgery.  i am hoping i am not too late for this.

do check with your doctor to see what meds you can take and what treatments will help.  mine has been going on since june of last year.  once i see the specialist i am hoping they will revisit lyrica with my insurance as they originally declined it as it is experimental to be given to people with back pain - it's normally given to people that have diabeties and have leg pain - good luck and keep talking to your doctor or others in similar situations.  i went too long before i started seeking treatments.  the numbness i can deal with - the pain i cannot - take care
193953 tn?1272078626
Oh yeah, I am sure. It can only stay that way for so long before your whole perception of feeling is different. Numbness does suck, I know. For me, I am not as much numb as on the edge of falling asleep. That is what the feeling is like for me. Past the prickles and close to numb but not quite there yet. Paresthesias is how my doc describes it.
Avatar universal
I tried Lyrica a couple of days. right knee down is numb, my feet burn and look totally sunburned after standing.  The instructions state not to take with muscle relaxants or anxiety meds.  It also stated it could cause weight gain.  It could have helped, however, you have to weigh which hurts worse, the back or the feet?  It also made me more lupey, my dr says anything for nervepain will effect the big nerve in the brain.  I couldn't stop taking soma and the anxiety med I have to take because the vicodin makes me stressed.  So all that thought out, I stopped,  there was a vanity issue regarding possible weight gain
Avatar universal
Try laser surgery...contact Dayton Laser Spine Institute in Dayton OH.  My husband recently had this procedure, he was in a car accident.  He seems to be on the mend and feeling pretty good.  He had numbness in his leg also.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches